Alert archive / Illinois / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Lincoln, IL

April 15, 2011Mason County, Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 15, 2011, 7:17 PM CDT for Mason County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2011, 7:17 PM CDT (00:17 UTC)
Expired
Apr 16, 2011, 12:07 AM CDT
In force
5 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Mason County, IL

The radar

The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WGUS53 KILX 160017
FFWILX
ILC125-160600-
/O.NEW.KILX.FF.W.0001.110416T0017Z-110416T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
717 PM CDT FRI APR 15 2011

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MASON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 100 AM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVED ACROSS THE WARNED     
  AREA.  DOPPLER RADAR INDICATED THREE TO FOUR INCHES OF RAIN HAS 
  OCCURRED LATE THIS AFTERNOON AND THIS EVENING.  ADDITIONAL RAINFALL 
  WILL OCCUR IN THIS AREA OVER THE NEXT HOUR.
  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HAVANA...BATH AND KILBOURNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LINCOLN.

&&

LAT...LON 4022 9015 4024 9012 4029 9007 4037 9005
      4039 8999 4043 8994 4043 8991 4043 8990
      4014 8996 4010 9000 4010 9006 4008 9008
      4008 9011 4006 9014 4007 9015

$$

BARKER
1 follow-up statement
292 
WGUS73 KILX 160507
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1207 AM CDT SAT APR 16 2011

ILC125-160523-
/O.CAN.KILX.FF.W.0001.000000T0000Z-110416T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON IL-
1207 AM CDT SAT APR 16 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN MASON
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4022 9015 4024 9012 4029 9007 4037 9005
      4039 8999 4043 8994 4043 8991 4043 8990
      4014 8996 4010 9000 4010 9006 4008 9008
      4008 9011 4006 9014 4007 9015

$$

HJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 6:24 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 15, 6:24 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
624 PM CDT FRI APR 15 2011

.DISCUSSION...
ISSUED 205 PM CDT FRI APR 15 2011

SHORT TERM...TONIGHT THROUGH MONDAY...
MAIN LOW IS NEARLY VERTICALLY STACKED OVER THE KANSAS CITY AREA.
MAIN ACTIVITY BOUNDARY OF CONSEQUENCE FOR CENTRAL IL ARCS EASTWARD
FROM THE LOW TO JUST WEST OF QUINCY...THEN SOUTHWARD INTO SOUTHERN
MO. CONVECTION IS DEVELOPING ALONG/AHEAD OF THIS BOUNDARY...AND
EXPECT SEVERAL LINES OR CLUSTERS TO AFFECT THE AREA THROUGH THE
EVENING HOURS. INSTABILITY IS INCREASING OVER WESTERN IL AS FILTERED
SUNSHINE UNDER THE COLD POOL ALOFT ADDS TO MLCAPE VALUES. LOW LEVEL
HELICITY AND EFFECTIVE BULK SHEAR IS ALSO QUITE FAVORABLE FOR
ROTATING STORMS THIS EVENING. MOST OF THE STORMS SHOULD MOVE OUT OF
THE AREA BY 06Z AS THE SURFACE/UPPER LOW MOVES TO NORTHEAST MO AND
THE SURFACE BOUNDARY ROTATES NORTHWARD INTO NORTHERN IL. THERE WILL
STILL BE SOME WRAP-AROUND SHOWERS LATE TONIGHT THROUGH AT LEAST
EARLY SATURDAY AFTERNOON...SO WILL CONTINUE WITH HIGH POPS TONIGHT
AND HAVE SCATTERED WORDING FOR SATURDAY.

THE WEATHER SHOULD THEN BE DRY UNTIL AT LEAST SUNDAY AFTERNOON WHEN
ANOTHER LOW DEVELOPS OUT WEST AND A WARM FRONT DEVELOPS OVER IL.
WILL BEGIN SOME SLIGHT CHANCE POPS ALONG AND NORTH OF THE FRONT LATE
SUNDAY...THEN INCREASE TO CHANCE POPS SUNDAY NIGHT AND MONDAY.

LONG TERM...TUESDAY THROUGH FRIDAY...
LONGER RANGE MODELS SUGGEST THAT THE BAROCLINIC ZONE WILL REMAIN
OVER THE GENERAL AREA THROUGH WEDNESDAY. RAIN CHANCES WILL GO UP
INTO THE LIKELY CATEGORY MONDAY NIGHT THROUGH TUESDAY NIGHT AS THE
FRONT HOLDS OVER IL AND LOW PRESSURE STRENGTHENS AND MOVES
EAST/NORTHEAST ALONG THE FRONT THROUGH NORTHERN IL AND OVER NORTHERN
LAKE MI BY 12Z WEDNESDAY. THIS LOW SHOULD BE STRONG ENOUGH TO PUSH
THE FRONT SOUTHWARD...SO AFTER SOME CHANCE POPS FOR LINGERING
SHOWERS ON WEDNESDAY...RAIN CHANCES DECREASE BELOW MENTIONABLE
VALUES.

&&

.AVIATION...
ISSUED 618 PM CDT FRI APR 15 2011

SQUALL LINE CURRENTLY MOVING THROUGH KSPI AND APPROACHING KPIA.
THIS LINE WILL PUSH EAST OVER THE NEXT FEW HOURS BEFORE WEAKENING
AFTER SUNSET. MAY BE AS LATE AS 04Z BEFORE LINE REACHES KCMI.
UPPER LOW WILL PUSH ACROSS AREA ON SATURDAY KEEPING LOW CIGS
AROUND 1 KFT AND WIND GUSTING ABOVE 25 KTS. SOME PARTIAL CLEARING
LIKELY AFTER 20Z IN WESTERN SITES.

BARKER
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 15, 3:51 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
351 PM CDT FRI APR 15 2011

ILZ027>031-161100-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
351 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN
ADVANCE OF AN AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN
MISSOURI. SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA EARLY NEXT
WEEK...BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 10 PM.

ILZ036>038-040>057-061>063-066>068-071>073-161100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-
MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-
SCHUYLER-SCOTT-SHELBY-TAZEWELL-VERMILION-
351 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN
ADVANCE OF AN AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN
MISSOURI. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WIND GUSTS. A FEW TORNADOES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA EARLY NEXT
WEEK...BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND MIDNIGHT.

BARNES

In the hours before

Local storm report, Apr 15, 6:17 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
617 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     DUNFERMLINE             40.49N 90.03W
04/15/2011  E60 MPH          FULTON             IL   EMERGENCY MNGR

&&

EJL
Local storm report, Apr 15, 6:20 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
620 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FUNNEL CLOUD     1 NW SHERMAN            39.90N 89.62W
04/15/2011                   SANGAMON           IL   TRAINED SPOTTER

0606 PM     HAIL             CHATHAM                 39.67N 89.70W
04/15/2011  M1.00 INCH       SANGAMON           IL   LAW ENFORCEMENT

&&

EJL
Local storm report, Apr 15, 6:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             SPRINGFIELD             39.78N 89.64W
04/15/2011  M1.75 INCH       SANGAMON           IL   LAW ENFORCEMENT

            AT ABRAHAM LINCOLN SPRINGFIELD CAPITAL AIRPORT

0623 PM     FUNNEL CLOUD     7 W SOUTH PEKIN         40.50N 89.79W
04/15/2011                   TAZEWELL           IL   EMERGENCY MNGR

&&

EJL
Local storm report, Apr 15, 6:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
627 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     FUNNEL CLOUD     1 E ATHENS              39.96N 89.71W
04/15/2011                   MENARD             IL   EMERGENCY MNGR

&&

EJL
Local storm report, Apr 15, 6:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
650 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             8 W PETERSBURG          40.01N 90.00W
04/15/2011  M1.00 INCH       CASS               IL   MESONET

0649 PM     FUNNEL CLOUD     MIDDLETOWN              40.10N 89.59W
04/15/2011                   LOGAN              IL   EMERGENCY MNGR

&&

EJL
Local storm report, Apr 15, 7:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
717 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             3 N HUNTSVILLE          40.23N 90.87W
04/15/2011  M0.75 INCH       SCHUYLER           IL   TRAINED SPOTTER

0448 PM     HAIL             3 S PETERSBURG          39.97N 89.85W
04/15/2011  E0.50 INCH       MENARD             IL   LAW ENFORCEMENT

0503 PM     TORNADO          1 S ATTERBERRY          40.05N 89.92W
04/15/2011                   MENARD             IL   EMERGENCY MNGR

0545 PM     FUNNEL CLOUD     4 S SPRINGFIELD         39.72N 89.64W
04/15/2011                   SANGAMON           IL   MESONET

            I-55 AND TORONTO ROAD

0545 PM     HAIL             4 S SPRINGFIELD         39.72N 89.64W
04/15/2011  M1.75 INCH       SANGAMON           IL   MESONET

            I-55 AND TORONTO ROAD

0555 PM     HAIL             SPRINGFIELD             39.78N 89.64W
04/15/2011  M1.75 INCH       SANGAMON           IL   TRAINED SPOTTER

0559 PM     HAIL             PAWNEE                  39.59N 89.58W
04/15/2011  M1.75 INCH       SANGAMON           IL   TRAINED SPOTTER

0605 PM     HAIL             3 S ST. DAVID           40.45N 90.05W
04/15/2011  M1.00 INCH       FULTON             IL   EMERGENCY MNGR

0606 PM     FUNNEL CLOUD     1 NW SHERMAN            39.90N 89.62W
04/15/2011                   SANGAMON           IL   TRAINED SPOTTER

0606 PM     HAIL             CHATHAM                 39.67N 89.70W
04/15/2011  M1.00 INCH       SANGAMON           IL   LAW ENFORCEMENT

0606 PM     TSTM WND GST     DUNFERMLINE             40.49N 90.03W
04/15/2011  E60.00 MPH       FULTON             IL   EMERGENCY MNGR

0612 PM     HAIL             SPRINGFIELD             39.78N 89.64W
04/15/2011  M1.75 INCH       SANGAMON           IL   EMERGENCY MNGR

            EAST SIDE OF LAKE SPRINGFIELD

0622 PM     HAIL             SPRINGFIELD             39.78N 89.64W
04/15/2011  M1.75 INCH       SANGAMON           IL   LAW ENFORCEMENT

            AT ABRAHAM LINCOLN SPRINGFIELD CAPITAL AIRPORT

0623 PM     FUNNEL CLOUD     7 W SOUTH PEKIN         40.50N 89.79W
04/15/2011                   TAZEWELL           IL   EMERGENCY MNGR

0626 PM     FUNNEL CLOUD     1 E ATHENS              39.96N 89.71W
04/15/2011                   MENARD             IL   EMERGENCY MNGR

0630 PM     HAIL             8 W PETERSBURG          40.01N 90.00W
04/15/2011  M1.00 INCH       CASS               IL   MESONET

0649 PM     FUNNEL CLOUD     MIDDLETOWN              40.10N 89.59W
04/15/2011                   LOGAN              IL   EMERGENCY MNGR

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:02 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Lawrence, Richland58 min

Nearby

Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.